Alert archive / Missouri / Wind Advisories in 2020

Wind Advisory 1, NWS Kansas City, MO

January 5, 20204 counties in Missouri

NWS Kansas City, MO issued this wind advisory at Jan 5, 2020, 6:15 AM CST for 4 counties in Missouri. It took effect at Jan 5, 2020, 9:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2020, 6:15 AM CST (12:15 UTC)
In effect from
Jan 5, 2020, 9:00 AM CST
Expired
Jan 5, 2020, 2:00 PM CST
In force
5 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, MO, Holt County, MO, Nodaway County, MO, Worth County, MO

The radar

The Omaha radar (KOAX), 159 km from the middle of the area, began a volume at 12:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WWUS73 KEAX 051215
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
615 AM CST Sun Jan 5 2020

MOZ001>003-011-052000-
/O.NEW.KEAX.WI.Y.0001.200105T1500Z-200105T2000Z/
Atchison MO-Nodaway-Worth-Holt-
Including the cities of Tarkio, Rockport, Fairfax, Maryville, 
Grant City, Mound City, Oregon, Maitland, Forest City, and Craig
615 AM CST Sun Jan 5 2020

...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Atchison MO, Nodaway, Worth and Holt Counties.

* WHEN...Until 2 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
827 
WWUS73 KEAX 052000
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
200 PM CST Sun Jan 5 2020

MOZ001>003-011-052100-
/O.EXP.KEAX.WI.Y.0001.000000T0000Z-200105T2000Z/
Atchison MO-Nodaway-Worth-Holt-
Including the cities of Tarkio, Rockport, Fairfax, Maryville, 
Grant City, Mound City, Oregon, Maitland, Forest City, and Craig
200 PM CST Sun Jan 5 2020

...WIND ADVISORY WILL EXPIRE AT 2 PM CST THIS AFTERNOON...

Gusty winds will continue through the rest of the afternoon before
gradually diminishing this evening and going near calm overnight.
So the wind advisory will expire at 2 pm.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Jan 5, 5:18 AM CST, 57 minutes earlier.

Area forecast discussion, Jan 5, 5:18 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
518 AM CST Sun Jan 5 2020

.Discussion...
Issued at 307 AM CST SUN JAN 5 2020

Water vapor imagery generally shows zonal flow across the western
two-thirds of the CONUS with several embedded shortwave troughs
moving through. The first wave is moving across the northern
Plains into Nebraska early this morning. This wave will track
north area today but will push its associated cold front through
the forecast area through the morning hours. The main sensible
effect of this frontal passage will be an increase in winds from
the northwest through the morning hours and into the afternoon
hours. Winds may gust in northern MO to between 35 and 40 mph this
morning from a few hours after sunrise to early in the afternoon.
The strongest winds should be during the morning hours as the
area begins to mix into the strong winds aloft. After that, winds
aloft begin to weaken which will result in a lowering trend in the
surface gusts with time. For now it looks like we'll be below
wind advisory levels. The second wave, which is moving into the
West coast currently, will track across the region Monday night
into Tuesday. This wave looks dry with little or no impact on the
area.

The forecast continues to remain quiet until the later part of
next week. Wednesday, and particularly Thursday, we'll see strong
southerly low-level flow and warm advection. This will result in
highs climbing into the upper 50s and potentially lower 60s for
Thursday. This warmup may be dampened by cloud cover and possible
precipitation. GFS forecast soundings even show skinny instability
during the afternoon ahead of the cold front. Have added a
mention of thunderstorms for Thursday afternoon to capture this
possibility. At the moment, think the potential for anything
severe is rather limited as the instability looks weak compared
to the shear, which is very strong. But if a narrow corridor of
higher dewpoints can work northward ahead of the front or we see
less cloud cover with warmer surface temperatures leading to
better instability, the potential for severe weather could
increase. Behind this front, cooler temperatures are expected for
next weekend. Even though we'll cool down, it really gets it
closer to normal with highs in the upper 30s/lower 40s for Friday
and lower to middle 40s for Saturday.

&&

.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 518 AM CST SUN JAN 5 2020

Very strong winds aloft from the northwest are moving into the
area currently. At the surface, winds remain from the southwest.
Thus, there is a strong directional change to the winds just above
the surface as well as an increase in wind speed. This low-level
wind shear will persist through the mid-morning hours until
surface winds become northwesterly, easing the LLWS concerns.
Winds will remain gusty through much of the day with gusts of 25
to 30 kts likely from this morning through early this afternoon.
High pressure will move over the area tonight resulting in light
winds. Outside of the LLWS concerns this morning, VFR conditions
are expected through the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Jan 5, 4:34 AM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
434 AM CST Sun Jan 5 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
434 AM CST Sun Jan 5 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There will be elevated fire danger today with winds gusting out of
 the northwest between 25 to 35 mph. Burning today should be avoided.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 There is a chance for an isolated thunderstorm Thursday however, no
 hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Wind Advisories in Missouri, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.